Skip navigation |

Recovering from the transplant

The hepatitis C virus re-infects the new liver in all HCV positive transplant patients. There is more information about disease recurrence in ‘Recurrence from hepatitis C after a liver transplant’.

About 3 months after your transplant, you should be able to enjoy a normal or near normal life. Within 2 weeks after the transplant you should be walking. You should be able to participate in moderate exercise 6 -12 months after leaving hospital. However, a major operation like a transplant is still a shock to the body. It takes a certain amount of time to recover from and the medication that you will need to stop your body rejecting the new liver also has potential side effects.

Suppressing the immune system to prevent rejection

Immediately after the operation patients are put on immunosuppressant drugs to stop the body rejecting the liver. The human body’s immune system protects it from infection by recognising certain foreign bodies, like bacteria and viruses, and destroying them. Unfortunately, the immune system sees a new liver as a foreign substance and will try to destroy it. To prevent this rejection a range of immunosuppressant drugs, including steroids, are administered immediately after the transplant.

These drugs work by dampening down the body’s immune system. Even whilst taking the immunosuppressant drugs, in about half of patients acute rejection of the liver occurs in the first few weeks after the operation. This is successfully treated in most cases with extra steroids or by altering the drug regimen.

The various drugs used after the transplant operation are essential for preventing rejection of the new liver, but there are certain risks and consequences involved with taking these drugs.

Immunosuppressant drugs and possible side effects

It is likely that you will be prescribed a combination of these immunosuppressant drugs:

  • Cyclosporin
  • Tacrolimus (Prograf)
  • Prednisolone
  • Azathioprine (Imuran)
  • MMF (Cellcept)

You will have regular blood samples taken to check the level of these drugs and the dose may be altered until the right balance is achieved. If the levels are too low the risk of rejection is greater. If the levels are too high you may experience more side effects.

Most of the medications are tapered off once it becomes apparent that the operation has been successful. It will, however, be necessary to take some of the immunosuppressant drugs for life, although in much lower doses than in the months after the operation. There has not been enough research yet to be clear which immunosuppressive regimen is best for HCV-infected patients.

When you are discharged the drug regimen and possible side effects should be fully explained. You will also be warned to watch out for any signs that your body is rejecting the new liver or that it might be becoming infected. The period of highest risk is in the first three months after a transplant or until the dosages of the drugs start to be reduced.

Side effects that you may experience from the immunosuppressant drugs

  • Cyclosporin: High blood pressure / headaches / increased or unusual hair growth / sore or swollen gums / shaky hands
  • Tacrolimus: Increased blood sugar/diabetes / headaches / visual problems / shaky hands / aching joints
  • Prednisolone: Mood changes/ increased appetite / weight gain / indigestion / irritation of stomach lining / fragile skin / thinning of the bones (osteoporosis)
  • Azathioprine: Unusual bleeding or bruising / hair loss / nausea and vomiting / Increase risk of skin damage by sun exposure
  • MMF: Diarrhoea / nausea & vomiting / headache / tremor / high blood pressure

Other Medications

For the first three months after transplantation you also may need to take the following medicines:

  • Antibiotics - to reduce the risk of bacterial infection
  • Antifungal liquid- to reduce the risk of fungal infection in your mouth
  • Antacid - to reduce the risk of stomach ulcers and heartburn

Most common infections associated with transplant operations

Cytomegalovirus (CMV)

CMV is one of the viral infections that occur most often in transplant patients. The risk of CMV is highest in the first months after transplantation. Signs include fatigue, high temperature, aching joints, and headaches. 60% of the general population have been exposed to CMV. If your donor is known to have been exposed to it and you have not, prophylactic medicine will be prescribed to minimise your risk of contracting a CMV infection. If you do develop a CMV infection you will need to take medicine either intravenously or orally for several weeks.

Herpes Simplex viruses

These viruses usually infect the skin, but they can also occasionally affect the eyes and lungs. Type 1 causes cold sores and blisters around the mouth, while Type 2 causes genital sores. Most herpes simplex infections are mild, but occasionally they can be severe. Although there is no cure for herpes, it can be treated. Depending on the severity of the infection, the treatment is either by mouth, on the skin or intravenous.

Herpes Zoster (Shingles)

This appears as a rash or small water blisters, usually on the chest, back or hips. The rash may or may not be painful.

Varicella Zoster (Chicken pox)

This may appear as a rash or small blisters.

Candida (yeast)

Candida is a fungus that can cause a variety of infections in transplant patients. It usually starts in the mouth or throat, but may also occur in the surgical wound, eyes, or respiratory or genitourinary tract. If there is infection in the mouth or throat or vagina, it is called thrush. Thrush causes white, patchy lesions (raw areas), pain or tenderness, a white film on the tongue and difficulty swallowing. Candida can also infect the tube from the mouth to the stomach (oesophagus). Vaginal infections usually cause an abnormal discharge that may be yellow or white. If you develop a fungal infection, this will be treated with either intravenous or oral medication.